Funnel Cloud, Fayette
- When
- August 12, 11:18 AM CST
- Where
- Fayette County, 2.62 mi WSW of West Union
- Reported by
- Broadcast Media
- Coordinates
- 42.960, -91.850
A funnel cloud was sighted near West Union.
Showers developed over portions of northeast Iowa during the morning of August 12th. A funnel cloud formed with one of these showers and was sighted near West Union (Fayette County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Showers developed over portions of northeast Iowa during the morning of August 12th. A funnel cloud formed with one of these showers and was sighted near West Union (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 12, 5:56 AM CST, 5 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 656 AM CDT FRI AUG 12 2016 .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Fri Aug 12 2016 Will cancel remaining Flash Flood Watch with forecast issuance. Remaining thunderstorms early this morning are well to the south of the forecast area. While some light rain is still expected mainly south of I-90 early this morning, additional rainfall through 12Z will be less than a quarter of an inch and more likely a tenth at best. See Hydro section below for more details. For the rest of today, challenges include timing/coverage of additional showers and thunderstorms. 12.08Z analysis shows a surface low near the NE/KS/MO border with a weak boundary/inverted trough stretching northeastward and across the forecast area. While a short-wave aloft moves across the Northern Plains today, the surface low will drift across IA and into northern IL/southern WI by late this afternoon/evening. While some 00Z global models attempt to develop another convective complex to the northwest of the surface low, clipping the southeast forecast area this afternoon, the latest RAP/HRRR/HRRR-CR are much drier with re-development further east. This latter solution makes more sense as best mid-level moisture transport focuses across northern IL/southeast WI. Even so, best chances for additional rain today are across the southeast forecast area and will keep likely POPs here through the morning, with additional chances this afternoon. To the north and west, chance POPs seem reasonable as bits of energy aloft may interact with another weak surface boundary through this evening. Instability is limited today, so will drop thunder to isolated coverage this morning and scattered this afternoon. For any area that does see a storm or two, a quick half inch of additional rainfall is possible. Otherwise, look for amounts generally a quarter of an inch or less. Today will be mostly cloudy with highs in the 70s. Tonight should see drying conditions region-wide with some clearing from west to east. Expect lows in the lower 60s. .LONG TERM...(Saturday through Thursday) Issued at 347 AM CDT Fri Aug 12 2016 With the exception of some isolated thunderstorms north of I-94 Saturday afternoon as another weak short-wave moves across the region, expect dry conditions this weekend into Monday as surface high pressure builds from the west. Temperatures will be near seasonal normals with daytime highs in the upper 70s to lower 80s and nighttime lows in the upper 50s to lower 60s. While much of next week will be dry, there are periodic chances for additional showers and thunderstorms Monday night through Thursday as flow aloft becomes more zonal and allows a series of ill-resolved waves to move across the CONUS. Best chance at this time looks to be Tuesday night with a deeper Pacific short-wave moving across the region. Seasonable temperatures will continue with highs in the lower 80s and lows in the 60s. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 656 AM CDT Fri Aug 12 2016 Main taf concern is the potential for IFR/MVFR conditions at both RST/LSE taf sites this morning. Latest surface analysis shows cold front from Lake Michigan into central Illinois. Behind the cold front latest metars indicate a few sites reporting IFR conditions and majority of sites reporting VFR conditions. The possibility exist this morning that IFR conditions will occur before 15z today...however IFR conditions are expected to be brief and have introduced scattered deck of clouds in the 300-500 feet range at both taf sites through 15z today. Next concern is the possibility of scattered showers/isolated thunderstorms today in association with an upper level disturbance moving across the Upper Great Lakes region. Based on the precipitation will not be widespread...have not included any mention of showers/thunderstorms in the RST/LSE tafs. VFR conditions should prevail at both RST/LSE taf sites after 00z Saturday. && .HYDROLOGY... Issued at 347 AM CDT Fri Aug 12 2016 With the stronger convection south of the forecast area overnight, rainfall amounts and rates have generally remained less than an inch across much of northeast Iowa and southwest Wisconsin. Plus, the expected rainfall amounts and rates of less than an inch through 7 am are not expected to produce a flash flooding threat. Have cancelled the Flash Flood Watch across portions of northeast Iowa and southwest Wisconsin this morning. The recent heavy rain Wednesday night into Thursday has caused within bank rises and flooding along creeks...streams and rivers across parts of southeast Minnesota and western Wisconsin. Minor to moderate flooding will continue along the Trempealeau river near Dodge and Arcadia Wisconsin over the few days. See the latest flood statements and warnings for specific river forecasts. Other area rivers such as the Zumbro and Black rivers are expected within bank rises over the next couple of days. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...ROGERS LONG TERM...ROGERS AVIATION...DTJ HYDROLOGY...DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 428 AM CDT FRI AUG 12 2016 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-130930- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 428 AM CDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST MINNESOTA...CENTRAL WISCONSIN... NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE TREMPELEAU RIVER THROUGH TONIGHT. SEE THE LATEST FLOOD STATEMENT FOR ADDITIONAL DETAILS. SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. SEVERE WEATHER IS NOT EXPECTED WITH THE PRIMARY THREATS BEING LIGHTNING AND BRIEF HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MINOR FLOODING WILL CONTINUE ALONG PORTIONS OF THE TREMPELEAU RIVER INTO THE WEEKEND. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON NORTH OF INTERSTATE 94. OTHERWISE...PERIODIC THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH THURSDAY. IT IS TOO SOON TO DETERMINE THE SEVERE THREAT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 704 AM CDT FRI AUG 12 2016 MNZ086-087-121415- DODGE-OLMSTED- INCLUDING THE CITIES OF...DODGE CENTER...ROCHESTER 704 AM CDT FRI AUG 12 2016 ...AREAS OF DENSE FOG THIS MORNING... DENSE FOG HAS DEVELOPED OVER PARTS OF THE AREA. VISIBILITIES MAY BE REDUCED TO A QUARTER OF A MILE OR LESS AT TIMES. TRAVELERS SHOULD SLOW DOWN AND USE EXTRA CAUTION THIS MORNING. DTJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1102 AM CDT FRI AUG 12 2016 MNZ079-086-087-121815- WABASHA-DODGE-OLMSTED- INCLUDING THE CITIES OF...WABASHA...DODGE CENTER...ROCHESTER 1102 AM CDT FRI AUG 12 2016 ...FUNNEL CLOUDS OBSERVED IN THE KASSON AREA... FUNNEL CLOUDS HAVE BEEN REPORTED NEAR KASSON MINNESOTA DURING THE PAST FEW MINUTES. THESE FUNNEL CLOUDS NORMALLY DO NOT TOUCH THE GROUND. AS A RESULT...THEY RARELY DO ANY DAMAGE AND LAST ONLY A FEW MINUTES. HOWEVER...IF YOU LIVE IN THE KASSON AREA REMAIN ON THE ALERT AND BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A FUNNEL SHOULD APPROACH THE GROUND. ATMOSPHERIC CONDITIONS IN WABASHA...DODGE...AND OLMSTED COUNTIES IN SOUTHEAST MINNESOTA WILL CONTINUE TO BE FAVORABLE FOR THE FORMATION OF SHORT LIVED FUNNELS DURING THE NEXT SEVERAL HOURS. BOYNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 AM CDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM FUNNEL CLOUD KASSON 44.03N 92.75W
08/12/2016 DODGE MN LAW ENFORCEMENT
SEVERAL REPORTS OF FUNNEL CLOUDS IN THE KASSON AREA
1105 AM FUNNEL CLOUD CLAREMONT 44.04N 93.00W
08/12/2016 DODGE MN LAW ENFORCEMENT
A FUNNEL CLOUD WAS REPORTED IN THE CLAREMONT AREA
&&
BOYNEThe La Crosse radar (KARX), 110 km away, was scanning. The volume nearest the first event began at 17:18 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted near West Union.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, August 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654665.